Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Lubbock, TX

May 13, 2018Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2018, 6:28 PM CDT for Hall County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2018, 6:28 PM CDT (23:28 UTC)
Expired
May 13, 2018, 7:30 PM CDT
In force
62 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Hall County, TX

The radar

The Amarillo radar (KAMA), 118 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:10 PM CDTHAIL 111 W Estelline, TXTIME OF HAIL ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2990 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS54 KLUB 132328
SVRLUB
TXC191-140030-
/O.NEW.KLUB.SV.W.0013.180513T2328Z-180514T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
628 PM CDT SUN MAY 13 2018

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Hall County in the Panhandle of Texas...

* Until 730 PM CDT

* At 627 PM CDT, a severe thunderstorm was located over Turkey,
  moving northeast at 20 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Memphis, Turkey, Brice and Lakeview. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3474 10042 3462 10042 3432 10081 3434 10093
      3435 10095 3463 10095 3475 10089 3475 10045
TIME...MOT...LOC 2327Z 220DEG 19KT 3441 10091 

HAIL...2.00IN
WIND...60MPH
 
$$

JGD
1 follow-up statement
829 
WWUS54 KLUB 140007
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
707 PM CDT SUN MAY 13 2018

TXC191-140030-
/O.CON.KLUB.SV.W.0013.000000T0000Z-180514T0030Z/
Hall TX-
707 PM CDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR HALL COUNTY...

At 707 PM CDT, a severe thunderstorm was located 12 miles southeast
of Brice, or 14 miles northeast of Turkey, moving northeast at 20
mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Memphis, Brice, Lakeview and Plaska Community. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3474 10042 3462 10042 3438 10074 3440 10086
      3444 10092 3463 10095 3475 10089 3475 10045
TIME...MOT...LOC 0007Z 220DEG 19KT 3457 10075 

HAIL...2.75IN
WIND...60MPH
 
$$

JGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:44 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 13, 3:44 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
344 PM CDT Sun May 13 2018

.DISCUSSION...
It looks like we may be entering a fairly active (and more typical
of mid-May) stretch of weather, supported by a prolonged period of
southwest flow aloft and a dryline wandering the region. This will
occur as the upper low across the Great Basin lingers there as it
slowly fills. Eventually the low will be dislodged and dissipate
around mid-week, but it will quickly be replaced by another upper
low moving in from the eastern Pacific which may be a little more
progressive than this current low (not a tough thing to do). In the
brief transition between western lows, a shortwave ridge will
traverse West Texas on Thursday, with a temporary interruption to the
southwesterly flow aloft.

The difficulty in this pattern is figuring out what days present the
highest chances for convection, and exactly where that convection
will be. Starting with this afternoon, it isn't quite as hot as the
past few days, but it is still toasty with 1930Z temperatures mostly
in the lower to middle 90s. The dryline was mixing through the I-27
corridor and it should halt again near the edge of the Caprock
late this afternoon before returning back westward this evening.
Moisture and instability levels east of the dryline are improved
from the past few afternoons with the 19Z SPC objective analysis
showing 3000-4000 J/kg of MLCAPE in the Rolling Plains, with
fairly minimal CIN as opposed to recent days. Deep layer shear
isn't overly impressive at 25-30 knots, but given the instability,
storms that can get rooted in the boundary layer could quickly
become severe and produce large hail and damaging winds. Most
high-res guidance continues to suggest scattered storms will fire
along the dryline by late afternoon, though the 12Z GFS, NAM and
TTU-WRF are less optimistic on coverage in our CWA later today.
Given relatively weak wind fields and convergence on the dryline
and minimal upper support, confidence in storm
development/coverage isn't high, but anything that goes will have
a severe threat.

Tomorrow will bring a similar setup though we may receive a glancing
shot of upper support as shortwave energy ejects into the central
High Plains. The best storm chances locally may be Tuesday as the
recent NWP suggest a convectively aided front may dip into the South
Plains and stall while a weak subtropical disturbance approaches
from the west. Many of these details could change, but at this point
it looks like a decent shot for convection late Tuesday afternoon
into Tuesday evening. Throughout this period, fairly stout late day
instability coupled with modest deep layer shear will support a
severe weather risk. The storm chances become less clear late
Wednesday into Thursday as the upper ridge passes (after a brief
period of northwesterly flow), but with a residual boundary
potential in/near the area we have maintained slight chance PoPs for
parts of the area. Southwesterly flow and a potentially active
dryline will return to the region late week. Beyond that, the 12Z
GFS and ECMWF suggest a portion of the western trough will emerge
into the central High Plains with a cold front moving into the South
Plains Saturday or Saturday night. Confidence in these details is
low but we have maintained 20-30% PoPs and reflect a modest cooling
trend.

&&

.FIRE WEATHER...
Hot and dry conditions were present west of the dryline across the
southwest Texas Panhandle and western and central South Plains where
RH values ranged from 7 to 14%. Winds have been rather tame to this
point but may become gusty through the late afternoon and early
evening, creating elevated to briefly critical conditions. For this
reason a Fire Danger Statement (RFD) remains in effect for this area
through 9 pm. After decent overnight recoveries tonight for all but
the southwest Texas Panhandle, Monday will bring a similar setup
with hot and dry conditions west of the dryline across the southwest
Panhandle and western South Plains. Wind will again be the limiting
factor, though widespread elevate fire weather conditions will
occur. Additionally, isolated to scattered thunderstorms will be
possible along and east of the dryline later this afternoon and
evening and again Monday afternoon and evening. Improved
moisture/instability levels will support strong to severe
thunderstorms which will include strong and erratic winds and
pockets of wetting rains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23
Hazardous weather outlook, May 13, 11:35 AM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1135 AM CDT Sun May 13 2018

TXZ021>044-140445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1135 AM CDT Sun May 13 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There is a risk of severe thunderstorms this afternoon and
evening mainly east and north of a Silverton to Lorenzo to
Guthrie line. Hail to the size of tennis balls and wind gusts to
70 mph are the primary threats.

A rangeland fire danger statement is in effect for elevated fire
weather conditions along and west of a Dimmitt to Brownfield line
this afternoon to mid-evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Mainly afternoon and evening strong to severe thunderstorms will
be possible through much of the upcoming week particularly east
of the Highway 385 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 13, 5:56 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
556 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 SSE ESTELLINE         34.51N 100.42W
05/13/2018  E0.88 INCH       HALL               TX   PUBLIC

&&

EVENT NUMBER LUB1800025

GDS
Local storm report, May 13, 6:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
601 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             ESTELLINE               34.55N 100.44W
05/13/2018  E0.88 INCH       HALL               TX   STORM CHASER

&&

EVENT NUMBER LUB1800026

GDS
Local storm report, May 13, 6:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
619 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             3 SSE ESTELLINE         34.51N 100.42W
05/13/2018  E0.75 INCH       HALL               TX   PUBLIC

            PEA TO DIME SIZE HAIL FALLING CURRENTLY

&&

EVENT NUMBER LUB1800027

GDS
Local storm report, May 13, 6:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
627 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             1 W ESTELLINE           34.55N 100.46W
05/13/2018  E0.88 INCH       HALL               TX   STORM CHASER

            LOCATION ESTIMATED. NO LARGER THAN NICKEL SIZE HAIL
            REPORTED.

&&

EVENT NUMBER LUB1800028

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:30 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley60 min
May 13, 5:33 PM CDTSevere Thunderstorm WarningLUBChildress, Hall57 min
May 13, 6:32 PM CDTSevere Thunderstorm WarningLUBChildress, Hall58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.